[Show abstract] [Hide abstract]
ABSTRACT: Drug-induced hypersensitivity syndrome (DIHS) is characterized by a severe multiorgan hypersensitivity reaction that usually appears after prolonged exposure to certain drugs and may be related to reactivation of herpes viruses. There have been few reports regarding the clinical association of DIHS with pathogens other than herpes viruses.
We report a case of scleroderma with DIHS associated with paramyxovirus infection. A 61-year-old man with early diffuse cutaneous scleroderma with myositis and progressive interstitial pneumonia developed generalized erythema with high fever 3 weeks after taking sulfamethoxazole/trimethoprim. The diagnosis of DIHS was made based on the patient's history of using an offending drug, clinical manifestations and laboratory data showing peripheral eosinophilia with the presence of atypical lymphocytes. Virological tests showed significant increases of antibody titers against mumps virus and parainfluenza virus type 2, which strongly suggested that paramyxovirus infection occurred during the clinical course of DIHS.
These findings suggest that paramyxovirus infection had contributed to the development of DIHS in this patient and that there is a need to seek evidence of other viral infections in some cases of DIHS, especially those without herpes virus reactivation/infection.
Allergology International 10/2007; 56(3):303-8. DOI:10.2332/allergolint.C-06-49